Massachusetts, 2009

Flash Flooding and Hail in Massachusetts, July 2, 2009

July 2, 2009 · NWS BOX · 11 events in 4 counties and zones

A slow moving front stretched south of Long Island moved northward, combining with an upper level disturbance to produce showers and thunderstorms across southern New England. Plenty of moisture was in place across these areas, increasing the chance for heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$9,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A slow moving front stretched south of Long Island moved northward, combining with an upper level disturbance to produce showers and thunderstorms across southern New England. Plenty of moisture was in place across these areas, increasing the chance for heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 2, 7:16 AM EST, 44 minutes earlier.

Area forecast discussion, Jul 2, 7:16 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
816 AM EDT THU JUL 2 2009

.SYNOPSIS...
LOW PRESSURE OVER THE EASTERN GREAT LAKES AND ITS ASSOCIATED FRONTAL
BOUNDARY WILL RESULT IN UNSETTLED WEATHER THROUGH FRIDAY.  YET
ANOTHER UPPER LOW WILL DROP SOUTHWARD FROM CANADA LATE SATURDAY
MOVING TO THE EAST SUNDAY.  THE GENERAL WEATHER PATTERN MAY TURN A
LITTLE DRIER EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 815 AM...NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WERE
AFFECTING NORTHERN MA INTO SOUTHERN NH WITH AREAS OF MODERATE TO
HEAVY RAIN.  IN ADDITION...A SOLID LINE OF SHOWERS AND THUNDERSTORMS
ACROSS RHODE ISLAND WERE LIFTING NORTHEAST.  THIS ACTIVITY WILL MOVE
THROUGH EASTERN MA BETWEEN 830 AM AND 10 AM...INCLUDING THE BOSTON
METROPOLITAN AREA.  THIS ACTIVITY WILL CONTAIN VERY HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING.  IN ADDITION...SOME FLOODING
WILL OCCUR PARTICULARLY IN URBANIZED AREAS.  FORECAST WILL BE
UPDATED TO HANDLE THIS DEVELOPING SITUATION.

THE LATEST WATER VAPOR LOOP INDICATED A SHORT WAVE DISTURBANCE
LOCATED NEAR WILMINGTON DELAWARE. THIS WILL BE TRACKING STEADILY
NORTHEAST THIS MORNING ALONG THE FRONTAL BOUNDARY. EXTRAPOLATION
BRINGS THIS SHORT WAVE EAST OF THE AREA BY 18Z.

EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP THIS MORNING AS
THE SHORT WAVE CROSSES THE AREA. DECENT MID LEVEL CAPE AND SHEAR
NOTED AHEAD OF THE SHORT WAVE. PRECIPITABLE WATER VALUES ALSO RISING
TO AROUND 1.75 G/KG. POTENTIAL EXISTS FOR GUSTY WINDS...SMALL HAIL
AND HEAVY RAINFALL WITH ANY THUNDERSTORMS.

SHOWERS AND THUNDERSTORMS SHOULD BECOME LESS NUMEROUS AS THE SHORT
WAVE DEPARTS THIS AFTERNOON...PRIOR TO THE NEXT APPROACHING SHORT WAVE.

USED A BLEND OF COOLER MET GUIDANCE NORTH AND WARMER MAV GUIDANCE
SOUTH TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
A SECOND SHORT WAVE DISTURBANCE NOTED OVER DETROIT MICHIGAN WILL HEAD
INTO THE REGION BETWEEN 00Z AND 06Z TONIGHT. THIS WILL ALLOW A COLD
FRONT TO MAKE SOME PROGRESS INTO THE AREA.

MORE SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS EVENING AHEAD OF
THE COLD FRONT. IF THE WARM FRONT REACHES NORTHERN CONNECTICUT...RHODE
ISLAND AND SOUTHEASTERN MASSACHUSETTS...FAVORABLE LOW LEVEL
INSTABILITY COULD IMPROVE CHANCES FOR POTENTIALLY SEVERE STORMS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FRIDAY...LOW PRESSURE SURFACE AND ALOFT LIFTS NORTH OF NEW ENGLAND
FRIDAY SWINGING A COLD FRONT THROUGH DURING THE PROCESS. COLD POOL
ALOFT MOVES IN DURING THE DAY WITH -14C AT 500 MB BY LATE AFTERNOON.
MODEL CAPES ARE FORECAST AT 500-1000 JOULES...AND ANY SUNSHINE WILL
FURTHER DESTABILIZE THE AIRMASS. EXPECT ANOTHER ROUND OF
SHOWERS/THUNDER...LIKELY PULSE STORMS...WITH POTENTIAL FOR HAIL AND
GUSTY WINDS. SPC HAS US IN A SEE TEXT NOTATION. 850 TEMPS AT
11-12C...MIXING SHOULD BRING US TO MAX TEMPS OF 75 TO 80.

SATURDAY...ANOTHER UPPER LOW SWINGS ACROSS NEW ENGLAND SATURDAY WITH
A 100 KNOT UPPER JET CORE PASSING JUST SOUTH OF NEW ENGLAND...AND
WITH SECTIONS IN THE LEFT EXIT REGION OF THIS JET. A REINFORCING SHOT
OF COLD AIR ALOFT WITH THE 00Z ECMWF BRINGING -18C AT 500 MB...THE
NAM HAS -20C AT THE CORE. EVEN IF -20C IS NOT REALIZED THERE IS
SUFFICIENT COLD AIR ALOFT TO AGAIN DESTABILIZE THE COLUMN...AND WITH
ANY SURFACE HEATING THIS WOULD ONLY INTENSIFY THE INSTABILITY.
ALTHOUGH SURFACE DEWPOINTS ARE FORECAST COLDER THAN PREVIOUS
DAYS...THE AIR ALOFT REMAINS MOIST AND THE GROUND SHOULD STILL BE WET
FROM RECENT RAIN. MOISTURE...INSTABILITY...DYNAMICS.  THIS SHOULD BE
ENOUGH FOR SCATTERED CONVECTION IN MOST OF OUR AREA AND ESPECIALLY
ALONG AND NORTH OF THE MASS PIKE.

SUNDAY...THE UPPER LOW AND COLD POOL MOVE OFF BY SUNDAY MIDDAY.
OVERALL THIS LOOKS TO BE A MORE STABLE DAY WITH MORE SUNSHINE AND
GENERALLY DRY CONDITIONS. 850 TEMPS AROUND 10C SHOULD SUPPORT MAX
TEMPS IN THE MID AND UPPER 70S.

MONDAY TO WEDNESDAY...MODEL AGREEMENT SEEMS IN TATTERS EARLY NEXT
WEEK. WE LEANED TOWARD THE ECMWF. WEAK HIGH PRESSURE IN PLACE FOR
MONDAY...SO DRY WEATHER. ANOTHER UPPER LOW APPROACHES TUESDAY...SO WE
WENT WITH CHANCE OF SHOWERS. THEN DRYING AGAIN WEDNESDAY. LITTLE
CONFIDENCE AT THIS TIME RANGE.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
TODAY...LIFR CEILINGS AND VSBYS WILL PERSIST AT KBOS-KORH-KMHT THIS
MORNING WITH SOME IMPROVEMENT TO IFR AND PERHAPS MVFR FOR A TIME THIS
AFTERNOON. ELSEWHERE GENERALLY EXPECT IFR/MVFR CEILINGS AND VSBYS IN
FOG PATCHES. SHOWERS AND THUNDERSTORMS SHOULD BECOME LESS NUMEROUS
THIS AFTERNOON. SOME THUNDERSTORMS MAY BRING GUSTY WINDS...HEAVY
RAINFALL AND PERHAPS SMALL HAIL.

TONIGHT...IFR CEILINGS AND VSBYS EAST...MVFR SOUTH AND WEST. EVENING
SHOWERS AND THUNDERSTORMS WITH FOG PATCHES OVERNIGHT. THUNDERSTORMS
COULD POTENTIALLY BE SEVERE.

OUTLOOK /FRIDAY THROUGH MONDAY/...
FRIDAY...AREAS OF IFR IN THE EARLY MORNING...THEN IMPROVING TO VFR.
BRIEF MVFR CONDITIONS POSSIBLE IN DEVELOPING SCT SHOWERS/TSTMS.

FRIDAY NIGHT...SHOWERS DIMINISH.  AREAS OF IFR IN FOG OVERNIGHT.

SATURDAY...MAINLY VFR...BUT SCT MVFR CONDITIONS POSSIBLE IN LATE DAY
SHOWERS/TSTMS.

SUNDAY AND MONDAY...MAINLY VFR.

&&

.MARINE...
TODAY...LOW VISIBILITIES IN FOG SHOULD IMPROVE FOR A TIME THIS
AFTERNOON. WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA.
LIGHT EASTERLY SWELL WILL PERSIST. SHOWERS AND THUNDERSTORMS
BECOMING MORE NUMEROUS THIS MORNING. SEAS NEAR 4 FT ACROSS THE OUTER WATERS.

TONIGHT...LOW VISIBILITIES IN FOG. SHOWERS AND THUNDERSTORMS. WINDS
AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA. SEAS NEAR 4 FT ACROSS
THE OUTER WATERS.

OUTLOOK /FRIDAY THROUGH MONDAY/...

WINDS BELOW SCA THROUGH THE PERIOD...BUT SEAS UP TO 5 FEET ON THE
OUTER WATERS FRIDAY AND SATURDAY...THEN DIMINISHING SEAS AND TRANQUIL
CONDITIONS SUN/MON.

&&

.HYDROLOGY...
THE FLASH FLOOD WATCH CONTINUES THROUGH THIS EVENING. LOW LEVEL
WARM AIR ADVECTION AND COLD POOL ALOFT WILL PROMOTE THE RISK FOR
MORE THUNDERSTORM DEVELOPMENT AHEAD OF AN APPROACHING COLD FRONT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CTZ002>004.
MA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MAZ002>021-
     026.
NH...NONE.
RI...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR RIZ001>007.
MARINE...NONE.

&&

SYNOPSIS...WTB/STRAUSS
NEAR TERM...FRANK/STRAUSS
SHORT TERM...STRAUSS
LONG TERM...WTB
AVIATION...WTB/STRAUSS
MARINE...WTB/STRAUSS
HYDROLOGY...STRAUSS
Hazardous weather outlook, Jul 2, 3:32 AM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
432 AM EDT THU JUL 2 2009

MAZ022>024-NHZ011-012-015-RIZ008-030845-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
BLOCK ISLAND RI-
432 AM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PATCHY DENSE FOG WILL THIN DURING THE MORNING.

SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT.
SOME OF THESE SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY
DOWNPOURS.  LARGE HAIL AND DAMAGING WIND ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND SCATTERED THUNDERSTORMS WITH HAIL ARE AGAIN POSSIBLE
FRIDAY.

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
SATURDAY...ESPECIALLY ALONG AND NORTH OF THE MASS PIKE.

IN ADDITION...THERE IS A RISK OF PATCHY DENSE FOG LATE AT NIGHT OR
EARLY IN THE MORNING THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ002>021-026-RIZ001>007-030845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
432 AM EDT THU JUL 2 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT.
SOME OF THESE SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY
DOWNPOURS.  LARGE HAIL AND DAMAGING WIND ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND SCATTERED THUNDERSTORMS WITH HAIL ARE AGAIN POSSIBLE
FRIDAY.

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
SATURDAY...ESPECIALLY ALONG AND NORTH OF THE MASS PIKE.

IN ADDITION...THERE IS A RISK OF PATCHY DENSE FOG LATE AT NIGHT OR
EARLY IN THE MORNING THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-030845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
432 AM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PATCHY DENSE FOG WILL THIN AND LIFT THIS MORNING.

SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT.
SOME OF THESE SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY
DOWNPOURS. LARGE HAIL AND DAMAGING WIND ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND SCATTERED THUNDERSTORMS WITH HAIL ARE AGAIN POSSIBLE
FRIDAY.

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
SATURDAY...ESPECIALLY ALONG AND NORTH OF THE MASS PIKE.

IN ADDITION...THERE IS A RISK OF PATCHY DENSE FOG LATE AT NIGHT OR
EARLY IN THE MORNING THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 2, 2:42 AM EST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
342 AM EDT THU JUL 2 2009

MAZ005-013>018-020815-
CENTRAL MIDDLESEX COUNTY MA-EASTERN NORFOLK MA-NORTHERN BRISTOL
MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-WESTERN NORFOLK MA-WESTERN
PLYMOUTH MA-
342 AM EDT THU JUL 2 2009

AT 342 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER CANTON...OR ABOUT 9 MILES NORTHWEST OF
BROCKTON...MOVING NORTH AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... NORWOOD...WESTWOOD...MILTON...
  DOVER...DEDHAM...HYDE PARK...MATTAPAN...NEEDHAM...WEST ROXBURY...
  ROSLINDALE...DORCHESTER...FOREST HILLS...JAMAICA PLAIN...
  BROOKLINE...NEWTON...BRIGHTON...ALLSTON...WESTON...WATERTOWN...
  WALTHAM...SOMERVILLE...CAMBRIDGE...BELMONT AND ARLINGTON

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
Special weather statement, Jul 2, 6:22 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
722 AM EDT THU JUL 2 2009

MAZ017-RIZ001>006-021200-
BRISTOL RI-EASTERN KENT RI-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE
RI-SOUTHEAST PROVIDENCE RI-WASHINGTON RI-WESTERN KENT RI-
722 AM EDT THU JUL 2 2009

AT 720 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES NORTH OF SOUTH KINGSTOWN...MOVING NORTH AT
30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... NORTH KINGSTOWN...EXETER...WEST
  GREENWICH...EAST GREENWICH...COVENTRY...WEST WARWICK...WARWICK...
  SMITHFIELD...SCITUATE...PROVIDENCE...PAWTUCKET...NORTH
  PROVIDENCE...JOHNSTON...GLOCESTER...EAST PROVIDENCE...CRANSTON...
  CENTRAL FALLS AND SEEKONK

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

KJC
Special weather statement, Jul 2, 6:52 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
752 AM EDT THU JUL 2 2009

MAZ012-013-017-020-RIZ001-002-004-005-007-021215-
BRISTOL RI-EASTERN KENT RI-NEWPORT RI-NORTHERN BRISTOL MA-NORTHWEST
PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-SOUTHERN
WORCESTER MA-WESTERN NORFOLK MA-
752 AM EDT THU JUL 2 2009

AT 750 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM LINCOLN TO
BRISTOL...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF WOONSOCKET
TO BRISTOL...MOVING NORTH AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... NORTH SMITHFIELD...SEEKONK...
  CENTRAL FALLS...PAWTUCKET...SOMERSET...CUMBERLAND...SWANSEA...
  WOONSOCKET...REHOBOTH...BLACKSTONE...PLAINVILLE...NORTH
  ATTLEBOROUGH...FRANKLIN...BELLINGHAM AND ATTLEBOROUGH

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

THIS STORM IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

KJC
Special weather statement, Jul 2, 7:10 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
810 AM EDT THU JUL 2 2009

MAZ005-012-013-017-018-020-RIZ001-021245-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE
RI-SOUTHERN BRISTOL MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK
MA-WESTERN PLYMOUTH MA-
810 AM EDT THU JUL 2 2009

AT 806 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH ALONG A LINE EXTENDING FROM BELLINGHAM TO NORTH ATTLEBOROUGH
TO DIGHTON...OR ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
MILFORD TO NORTH ATTLEBOROUGH TO 5 MILES NORTH OF FALL RIVER...MOVING
NORTH AT 35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... UPTON...FRANKLIN...BERKLEY...
  WRENTHAM...MEDWAY...NORTON...HOPKINTON...TAUNTON...HOLLISTON...
  MANSFIELD...NORFOLK...RAYNHAM...ASHLAND...FOXBOROUGH...MILLIS...
  SOUTHBOROUGH...FRAMINGHAM...SHERBORN...MEDFIELD...WALPOLE...
  EASTON...SHARON...WEST BRIDGEWATER...NATICK...DOVER AND NORWOOD

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

KJC
Special weather statement, Jul 2, 7:33 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
833 AM EDT THU JUL 2 2009

MAZ004-005-012>020-021300-
CENTRAL MIDDLESEX COUNTY MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH
MA-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-SOUTHEAST MIDDLESEX
MA-SOUTHERN BRISTOL MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WESTERN
NORFOLK MA-WESTERN PLYMOUTH MA-
833 AM EDT THU JUL 2 2009

AT 831 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH ALONG A LINE EXTENDING FROM MARLBOROUGH TO 2 MILES WEST OF
LAKEVILLE...OR ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
FRAMINGHAM TO 6 MILES SOUTHEAST OF TAUNTON...MOVING NORTHEAST AT 25
MPH.

* SOME LOCATIONS AFFECTED INCLUDE... MEDFIELD...RAYNHAM...WALPOLE...
  SHARON...EASTON...NATICK...MIDDLEBOROUGH...STOW...DOVER...
  SUDBURY...NORWOOD...MAYNARD...WESTWOOD...WAYLAND...STOUGHTON...
  BRIDGEWATER...CANTON...WEST BRIDGEWATER...WELLESLEY...ACTON...
  BROCKTON...NEEDHAM...DEDHAM...AVON...EAST BRIDGEWATER...WESTON...
  PLYMPTON...HALIFAX...RANDOLPH...WHITMAN...WATERTOWN...WALTHAM...
  ROSLINDALE...ROCKLAND...NEWTON...MILTON...MATTAPAN...LINCOLN...
  LEXINGTON...HYDE PARK...HOLBROOK...HANSON...FOREST HILLS...JAMAICA
  PLAIN...DORCHESTER...CHELMSFORD...CARLISLE...BROOKLINE...
  BRIGHTON...BRAINTREE...BELMONT...BEDFORD...ALLSTON...ABINGTON...
  WEST ROXBURY AND CONCORD

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

KJC

The radar

The Boston radar (KBOX), 73 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flash flood, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Worcester

When
July 2, 8:00 AM EST to 9:30 AM EST
Where
Worcester County, Sterling to Lancaster
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.430, -71.750

Numerous streets were closed in Leominster, Sterling, and Fitchburg due to flooding. In Sterling, multiple roads were washed out and several homes were flooded. A car was stuck in flood waters on Shay Street in Fitchburg.

Flash Flood, Bristol

When
July 2, 10:32 AM EST to 11:30 AM EST
Where
Bristol County, Fall River to 1.42 mi SE of South
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.700, -71.150

Several streets in Fall River and Forest Street in Attleborough were closed due to flooding.

Hail, Dukes

When
July 2, 10:34 AM EST to 10:36 AM EST
Where
Dukes County, 0.52 mi W of Edgartown to Tisbury
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.380, -70.530

Penny to quarter size hail fell across Martha's Vineyard.

Thunderstorm Wind, Dukes

When
July 2, 10:38 AM EST
Where
Dukes County, Chilmark
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.350, -70.750

A tree on North Road was downed by thunderstorm winds.

Hail, Dukes

When
July 2, 10:43 AM EST to 10:45 AM EST
Where
Dukes County, Tisbury to Oak Bluffs
Measured
1.75 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.450, -70.620

Ping pong ball to golf ball sized hail fell in portions of Martha's Vineyard. Several cars were dented by the hail.

Hail, Dukes

When
July 2, 10:47 AM EST to 10:50 AM EST
Where
Dukes County, West Tisbury to Oak Bluffs
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
41.380, -70.680

Quarter to hen egg size hail fell on Martha's Vineyard.

Hail, Barnstable

When
July 2, 10:56 AM EST to 10:58 AM EST
Where
Barnstable County, 0.52 mi E of Falmouth to Mashpee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.550, -70.610

Lightning, Worcester

When
July 2, 11:00 AM EST
Where
Worcester County, 0.38 mi NW of West Upton
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.174, -71.626

New England Cable News reported that a 44 year old man was injured when lightning struck a lamppost at the end of his driveway and travelled under the driveway to where he was standing.

Hail, Barnstable

When
July 2, 11:13 AM EST
Where
Barnstable County, Barnstable
Measured
1.5 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.700, -70.300

Ping pong ball size hail fell near Cotuit Bay in Barnstable, damaging a boat.

Hail, Barnstable

When
July 2, 11:28 AM EST
Where
Barnstable County, 1.03 mi W of Hyannis
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.650, -70.300

Lightning, Barnstable

When
July 2, 11:30 AM EST
Where
Barnstable County, 2.67 mi ENE of East Sandwich
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.740, -70.400

A 58 year old man was injured when lightning struck the ground near his home in East Sandwich.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186491, 186494, 186495, 186496, 186497, 186498, 186499, 186505, 186500, 186502, 186503.